Vol 30, No 1 (2023)
Image in Cardiovascular Medicine
Published online: 2023-02-27

open access

Page views 2664
Article views/downloads 411
Get Citation

Connect on Social Media

Connect on Social Media

ST-segment elevation myocardial infarction as a COVID-19 manifestation in a recent heart transplant recipient

Alicja Radtke-Łysek1, Michał Bohdan1, Maksymilian Mielczarek1, Marek Koziński2, Marcin Gruchała1
Pubmed: 36861931
Cardiol J 2023;30(1):155-156.

Abstract

< p > < /p >

covid-19

IMAGE IN CARDIOVASCULAR MEDICINE

Cardiology Journal

2023, Vol. 30, No. 1, 155–156

DOI: 10.5603/CJ.2023.0009

Copyright © 2023 Via Medica

ISSN 1897–5593

eISSN 1898–018X

ST-segment elevation myocardial infarction as a COVID-19 manifestation in a recent heart transplant recipient

Alicja Radtke-Łysek1Michał Bohdan1Maksymilian Mielczarek1Marek Koziński2Marcin Gruchała1
11st Department of Cardiology, Medical University of Gdansk, Gdansk, Poland
2Department of Cardiology and Internal Medicine, Medical University of Gdansk, Gdynia, Poland

Address for correspondence: Alicja Radtke-Łysek, MD, 1st Department of Cardiology, Medical University of Gdansk,
ul. Dębinki 7, 80952 Gdańsk, Poland, tel: +48 58 584 47 10, e-mail: alaradtke@gumed.edu.pl

Received: 22.07.2022 Accepted: 9.12.2022

This article is available in open access under Creative Common Attribution-Non-Commercial-No Derivatives 4.0 International (CC BY-NC-ND 4.0) license, allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.

Herein presented is the case of 65-year-old male treated with tacrolimus, mycophenolate mofetil and prednisone who reported sudden dyspnea at rest on the 28th day after heart transplantation.

Telemetry electrocardiogram (ECG) monitoring initially showed an episode of bradycardia (Fig. 1A) and atrial fibrillation (Fig. 1B). After 30 min an elevation of the ST segment in leads II, III, aVF was observed (Fig. 1C). The patient was immediately given loading doses of acetylsalicylic acid (300 mg), ticagrelor (180 mg) and unfractionated heparin (5000 IU). Coronary angiography demonstrated 70% stenosis of the proximal segment of right coronary artery (Fig. 1D).

Figure 1. A. Telemetry electrocardiogram (ECG) showing bradycardia heart rate approximately 40 bpm; B. Tele­metry ECG showing atrial fibrillation; C. ECG showing ST-segment elevation in leads II and III (arrows); D. Coronary angiography a 70% stenosis in the right coronary artery (arrow); E. The proximal segment of the right coronary artery after implantation of a drug-eluting stent (arrow).

A drug-eluting stent was successfully implanted (Fig. 1E). Both dyspnea and ECG abnormalities resolved and stabilization of the patient’s hemodynamic state was achieved. High-sensitivity cardiac troponin I concentration rose to 0.18 ng/mL (99th percentile value for the assay 0.032 ng/mL).

On the following day, deterioration of patient’s condition with increasing dyspnea occurred. Real--time polymerase chain reaction test for the coronavirus disease 2019 (COVID-19) was positive. The patient developed moderate pneumonia. Despite early treatment with dexamethasone, remdesivir, convalescent plasma and enoxaparin together with ongoing dual antiplatelet therapy, cardiac arrest due to asystole unexpectedly occurred after 14 days, resuscitation was unsuccessful and the patient died. The autopsy was not performed because of COVID-19 restrictions. According to available research, this is the first case showing ST-elevation myocardial infarction as a first cardiovascular manifestation of COVID-19, in a patient after heart transplantation, which suggests that the course of COVID-19 may be atypical in this group of patients.

Conflict of interest: None declared